Texas, 2023

Tornado in Texas, May 13, 2023

May 13, 2023 · NWS BRO · 1 event in 1 county or zone

A rapidly-developing mini-supercell formed ahead of an approaching squall line near the Lower Texas coast just before 4 AM Saturday, May 13. The supercell spawned a quick spin-up tornado that struck the town of Laguna Heights, Texas, over a two-minute period before the circulation moved over Laguna Madre Bay and rapidly dissipated.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
1
Injuries
11
Property damage
$500,000
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS BRO wrote it up.

A rapidly-developing mini-supercell formed ahead of an approaching squall line near the Lower Texas coast just before 4 AM Saturday, May 13. The supercell spawned a quick spin-up tornado that struck the town of Laguna Heights, Texas, over a two-minute period before the circulation moved over Laguna Madre Bay and rapidly dissipated. The tornado tracked to the east northeast after the circulation was impacted by the approaching squall line, creating a boomerang effect since the original motion of the radar couplet was to the north-northwest prior to touchdown. Winds may have reached 110 mph, the top of the EF1 scale, in a few locations but the very poor quality of construction suggests 105 mph is a better estimate.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Brownsville, TX wrote its last area forecast discussion before the first event at May 13, 2:52 AM CST, 14 minutes earlier.

Area forecast discussion, May 13, 2:52 AM CST, 14 minutes before
Area Forecast Discussion
National Weather Service Brownsville TX
352 AM CDT Sat May 13 2023

...New SHORT TERM, LONG TERM, MARINE...

.SHORT TERM...
(Today through Sunday)
Issued at 349 AM CDT Sat May 13 2023

Unsettled weather (showers and thunderstorms) will continue
through the short term. Multiple short wave troughs are spawning
off a deeper mid level trough to the west and are moving over the
area in the southwest flow aloft. The atmosphere will remain
conducive to thunderstorms and heavy rainfall.

A squall line moved through early this morning, so there may be a
bit of a respite before the next round of convection this afternoon
and evening. Still, not all models agree on additional significant
convection in the short term. The CWA is in a marginal to slight
risk for severe weather today, with plenty of low level moisture,
CAPE, and steep lapse rates, tapering off to a general thunderstorm
outlook day on Sunday. Similarly, most of the CWA is in a moderate
Excessive Rainfall Risk (ERO) today, tapering off to a slight risk
on Sunday. A flash flood watch is in effect for the entire CWA
through 1 PM Sunday.

&&

.LONG TERM...
(Sunday night through Friday)
Issued at 349 AM CDT Sat May 13 2023

Another round of showers and thunderstorms are expected Sunday night
into Monday morning as another weak mid-level perturbation moves
over Southern Texas and a weak surface cold front approaches from
the north. Deep moisture with PWATs between 1.8 to 2.0 inches Sunday
night could lead to additional moderate to heavy rainfall. WPC has
the entire CWA in a Slight Risk of excessive rainfall for Sunday
night (Day 2). SPC has the region in a general risk of thunderstorms
during this time. Scattered to numerous showers and thunderstorms
are in the forecast for Monday.

The frontal boundary is expected to stall north of the CWA Monday
night and dissipate north of the area on Tuesday. Rain chances
linger Monday night into Tuesday night as ample moisture remains
over Deep South Texas. The WPC Excessive Rainfall Outlook maintains
a Marginal Risk for flash flooding across all of Deep South Texas
Monday and Monday night(Day 3). Unsettled weather will continue
through early next week as deep moisture and a general weakness
aloft remains in place. Slightly drier air returns by Wednesday, as
mid-level builds into the region. Still, the atmosphere will be
conducive for the possibility of isolated showers and thunderstorms
Thursday and Friday.

Near normal temperatures will continue across the region through
much of the period. Daytime highs are expected to be in the mid to
upper 80s with mostly cloudy skies through midweek. Daytime high
temperatures are forecast to warm into the 90s by late in the week.
Overnight lows are expected to fall in the 70s as mostly cloudy
skies continue.

&&

.AVIATION...
(06Z TAFS)
Issued at 1247 AM CDT Sat May 13 2023

Plenty of low clouds and MVFR ceilings tonight. The atmosphere
remains unsettled and thunderstorm coverage will increase through
the remainder of the night. This could cause some disruption to
Saturday morning ground operations and early morning flights.
Models are not completely together on the convection timing. Some
improve conditions by later this morning while others bring in
additional rounds of convection through the day.

&&

.MARINE...
Issued at 349 AM CDT Sat May 13 2023

Today through Sunday: Unsettled weather with showers and tstorms
will prevail through Sunday. Moderate to sometimes fresh east to
southeast winds and moderate to slightly elevated seas will also
occur. Small craft exercise caution to low end small craft advisory
conditions will be possible.

Sunday night through Thursday...Weak to moderate onshore flow and
moderate seas are expected Sunday night. Conditions will continue
to improve and remain favorable through the period. A slight
chance of showers and thunderstorms will linger along the Lower
Texas Coast each day through late week.

&&

.PRELIMINARY POINT TEMPS/POPS...
BROWNSVILLE             87  72  83  72 /  60  60  60  50
HARLINGEN               88  70  84  70 /  60  60  60  50
MCALLEN                 87  71  84  72 /  70  70  70  60
RIO GRANDE CITY         87  70  83  70 /  70  70  70  70
SOUTH PADRE ISLAND      83  73  81  74 /  50  50  60  50
BAYVIEW/PORT ISABEL     86  71  82  72 /  60  50  60  50

&&

.BRO WATCHES/WARNINGS/ADVISORIES...
TX...Flood Watch through Sunday afternoon for TXZ248>255-351-353>355-
     451-454-455.

     High Rip Current Risk through Sunday evening for TXZ451-454-455.

GM...Small Craft Advisory until 1 AM CDT Sunday for GMZ150-155-170-
     175.

&&

SHORT TERM...54-BHM
LONG TERM....63-KC
AVIATION...54-BHM
Hazardous weather outlook, May 12, 4:10 PM CST, 10 hours 56 minutes before
Hazardous Weather Outlook
National Weather Service Brownsville TX
510 PM CDT Fri May 12 2023

TXZ248>255-351-353>355-451-454-455-132215-
Zapata-Jim Hogg-Brooks-Inland Kenedy-Starr-Southern Hidalgo-
Inland Willacy-Inland Cameron-Coastal Kenedy-Northern Hidalgo-
Coastal Willacy-Coastal Cameron-Kenedy Island-Willacy Island-
Cameron Island-
510 PM CDT Fri May 12 2023

This Hazardous Weather Outlook is for portions of Deep South
Texas.

.DAY ONE...Tonight

There is a Marginal Risk of severe weather for the Northern
Ranchlands and portions of the Upper Valley tonight. A Slight Risk
of severe weather exists for extreme northwestern Zapata county
for tonight.

Scattered showers and thunderstorms will be possible in the late
evening across Zapata, Starr, Jim Hogg and Hidalgo counties. A few
of these storms may be strong to possibly severe with hail and
strong winds. Showers and thunderstorms will become more numerous
after midnight across Deep South Texas. Hail, strong winds, and
locally heavy rain will be possible with these storms.

A Flood Watch is in effect for all of Deep South Texas.  There is
a Slight Risk of Excessive Rainfall for most of the area tonight
with a Moderate Risk of Excessive Rainfall for northwestern Zapata
county for tonight.

A High Risk of rip currents will occur tonight along local
beaches of Boca Chica and South Padre Island.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday

There is a Slight Risk of severe weather for Saturday across all
of Deep South Texas. Large hail, strong winds, and even a few
tornadoes will be possible.

A Flood Watch is in effect for all of Deep South Texas through
Sunday afternoon. There is a Moderate Risk for Excessive Rainfall
across most of Deep South Texas on Saturday and a Slight Risk of
Excessive Rainfall for Deep South Texas on Sunday. Locally heavy
rain may cause flooding in low-lying and flood prone areas.

A High Risk of rip currents will occur through Saturday night
along local beaches. For Sunday through Tuesday, an elevated risk
of rip currents at the local beaches.

.SPOTTER INFORMATION STATEMENT...

Spotter activation may be needed on Saturday.

GMZ130-132-135-150-155-170-175-132215-
Laguna Madre from the Port of Brownsville to the Arroyo Colorado-
Laguna Madre from the Arroyo Colorado To 5 NM north of Port
Mansfield TX-
Laguna Madre from 5 nm north of Port Mansfield to Baffin Bay TX-
Gulf waters from Port Mansfield to the Rio Grande out 20 nm-
Gulf waters from Baffin Bay to Port Mansfield out 20 nm-
Gulf waters from Port Mansfield to the Rio Grande extending from
20 to 60 nm-
Gulf waters from Baffin Bay to Port Mansfield extending from
20 to 60 nm-
510 PM CDT Fri May 12 2023

This Hazardous Weather Outlook is for portions of The Gulf of
Mexico and The Laguna Madre.

.DAY ONE...Tonight

A Small Craft Advisory is in effect beginning at 700 PM this
evening for the nearshore and offshore coastal waters.

Isolated to scattered showers and thunderstorms will be possible
towards Saturday morning. Locally strong winds and rough seas will
be possible in or near storms.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday

A Small Craft Advisory is in effect through early Sunday morning
for the nearshore and offshore coastal waters.

Scattered showers and thunderstorms will be possible through
Monday with mainly isolated showers or thunderstorms after Monday.
Locally strong winds, rough seas, heavy rain, and frequent
lightning will be possible with the stronger storms, especially
over the weekend.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will not be needed.

MB

In the hours before

Special weather statement, May 12, 10:52 PM CST, 4 hours 14 minutes before
Special Weather Statement
National Weather Service Brownsville TX
1152 PM CDT Fri May 12 2023

TXZ248-130530-
Zapata TX-
1152 PM CDT Fri May 12 2023

...A strong thunderstorm will impact portions of northern Zapata
County through 1230 AM CDT...

At 1152 PM CDT, Doppler radar was tracking a strong thunderstorm 8
miles northwest of Bustamante, moving east at 15 mph.

HAZARD...Winds in excess of 40 mph and half inch hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

Locations impacted include...
San Ygnacio, Bustamante, Medina, Zapata High School, Las Palmas,
Zapata County Airport, Escobas and Zapata--Medina.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 2709 9943 2710 9944 2713 9943 2715 9944
      2717 9943 2723 9944 2727 9907 2721 9897
      2696 9896 2691 9932 2692 9933 2694 9938
      2696 9939 2698 9938 2702 9942 2702 9944
      2708 9944
TIME...MOT...LOC 0452Z 255DEG 13KT 2711 9918

MAX HAIL SIZE...0.50 IN
MAX WIND GUST...40 MPH

80/MB
Special weather statement, May 13, 12:31 AM CST, 2 hours 35 minutes before
Special Weather Statement
National Weather Service Brownsville TX
131 AM CDT Sat May 13 2023

TXZ252>255-353-130715-
Inland Willacy TX-Southern Hidalgo TX-Northern Hidalgo TX-
Inland Cameron TX-Starr TX-
131 AM CDT Sat May 13 2023

...Strong thunderstorms will impact portions of southwestern Kenedy,
Hidalgo, northeastern Starr, northwestern Cameron and western Willacy
Counties through 215 AM CDT...

At 131 AM CDT, Doppler radar was tracking strong thunderstorms along
a line extending from 9 miles northeast of Las Lomas to near Alton to
near Santa Ana National Wildlife Refuge. Movement was northeast at 30
mph.

HAZARD...Wind gusts of 50 to 55 mph.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects.

Locations impacted include...
Edinburg, Pharr, Harlingen, Weslaco, San Juan, Alamo, Donna,
Mercedes, Raymondville and Hidalgo.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

Torrential rainfall is also occurring with these storms and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

&&

LAT...LON 2606 9807 2607 9808 2607 9813 2605 9815
      2607 9818 2606 9820 2608 9826 2633 9834
      2648 9882 2678 9842 2678 9835 2667 9798
      2662 9798 2660 9783 2613 9768 2605 9786
      2607 9786 2605 9797 2607 9803 2604 9808
TIME...MOT...LOC 0631Z 236DEG 27KT 2649 9871 2636 9831 2600 9819

MAX HAIL SIZE...0.00 IN
MAX WIND GUST...55 MPH

Caceres
Special weather statement, May 13, 1:15 AM CST, 1 hour 51 minutes before
Special Weather Statement
National Weather Service Brownsville TX
215 AM CDT Sat May 13 2023

TXZ249>255-353-130815-
Inland Willacy TX-Southern Hidalgo TX-Brooks TX-Jim Hogg TX-
Northern Hidalgo TX-Inland Cameron TX-Starr TX-Inland Kenedy TX-
215 AM CDT Sat May 13 2023

...A line of strong thunderstorms will impact portions of
southwestern Kenedy, southeastern Jim Hogg, Hidalgo, northeastern
Starr, western Cameron, Brooks and Willacy Counties through 315 AM
CDT...

At 215 AM CDT, Doppler radar was tracking strong thunderstorms along
a line extending from 7 miles northwest of El Coyote Ranch Airport to
8 miles west of Norias to near Wilson Elementary School. Movement was
northeast at 30 mph.

HAZARD...Wind gusts up to 50 mph.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects.

Locations impacted include...
Edinburg, Pharr, Harlingen, Weslaco, San Juan, San Benito, Alamo,
Donna, Mercedes and Raymondville.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

Torrential rainfall is also occurring with these storms and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with these storms.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 2603 9766 2602 9774 2607 9786 2605 9797
      2607 9803 2604 9807 2605 9807 2607 9808
      2607 9813 2605 9815 2607 9818 2606 9820
      2641 9821 2660 9868 2721 9846 2695 9773
      2598 9745 2595 9758
TIME...MOT...LOC 0715Z 219DEG 26KT 2691 9832 2675 9790 2626 9778

MAX HAIL SIZE...0.00 IN
MAX WIND GUST...50 MPH

Caceres
Special weather statement, May 13, 2:16 AM CST, 50 minutes before
Special Weather Statement
National Weather Service Brownsville TX
316 AM CDT Sat May 13 2023

TXZ250-251-253>255-351-353>355-451-454-455-130900-
Cameron Island TX-Inland Willacy TX-Coastal Cameron TX-
Southern Hidalgo TX-Brooks TX-Coastal Kenedy TX-Coastal Willacy TX-
Willacy Island TX-Northern Hidalgo TX-Inland Cameron TX-
Kenedy Island TX-Inland Kenedy TX-
316 AM CDT Sat May 13 2023

...A line of strong thunderstorms will impact portions of Kenedy,
southeastern Jim Hogg, eastern Hidalgo, Cameron, Brooks and Willacy
Counties through 400 AM CDT...

At 315 AM CDT, Doppler radar was tracking strong thunderstorms along
a line extending from 8 miles northwest of Encino to 10 miles east
of Norias to 11 miles southwest of Itec Campus. Movement was
northeast at 35 mph.

HAZARD...Wind gusts up to 50 mph.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects.

Locations impacted include...
Harlingen, Weslaco, San Benito, Mercedes, Raymondville, La Feria, Los
Fresnos, Progreso, Santa Rosa and South Padre Island.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

Torrential rainfall is also occurring with these storms and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with these storms.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 2595 9715 2593 9735 2584 9740 2589 9752
      2603 9766 2602 9774 2607 9786 2606 9801
      2664 9788 2687 9842 2697 9842 2726 9801
      2721 9797 2728 9779 2726 9773 2728 9765
      2724 9763 2712 9728 2695 9729 2636 9713
TIME...MOT...LOC 0815Z 237DEG 30KT 2703 9821 2677 9760 2577 9763

MAX HAIL SIZE...0.00 IN
MAX WIND GUST...50 MPH

Caceres
Special weather statement, May 13, 3:04 AM CST, 2 minutes before
Special Weather Statement
National Weather Service Brownsville TX
404 AM CDT Sat May 13 2023

TXZ255-354-355-451-454-455-130930-
Cameron Island TX-Coastal Cameron TX-Coastal Willacy TX-
Willacy Island TX-Inland Cameron TX-Kenedy Island TX-
404 AM CDT Sat May 13 2023

...A line of strong thunderstorms will impact portions of
southeastern Kenedy, eastern Cameron and northeastern Willacy
Counties through 430 AM CDT...

At 403 AM CDT, Doppler radar was tracking strong thunderstorms along
a line extending from 8 miles north of Port Mansfield Airport to 8
miles east of Arroyo City to 9 miles southeast of South Point.
Movement was east at 20 mph.

HAZARD...Winds in excess of 40 mph.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects.

Locations impacted include...
South Padre Island, Port Mansfield, Port Isabel City Hall, Port
Mansfield Chamber Of Commerce, U.s. Coast Guard Station, Port Isabel
Lighthouse, Beach Access Four, Port Mansfield Airport, Port Isabel
High School and Port Isabel Fire And Police Department.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

Frequent cloud to ground lightning is occurring with these storms.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 2597 9713 2595 9716 2596 9717 2595 9725
      2596 9728 2594 9728 2592 9733 2593 9735
      2591 9737 2587 9736 2584 9738 2633 9738
      2669 9747 2677 9724 2636 9713
TIME...MOT...LOC 0903Z 262DEG 18KT 2668 9741 2635 9731 2574 9732

MAX HAIL SIZE...0.00 IN
MAX WIND GUST...40 MPH

Caceres

The radar

The Brownsville radar (KBRO), 24 km away, was scanning. The volume nearest the first event began at 09:05 UTC.

Open the radar archive at this moment

Event by event

1 tornado. Local standard time, as filed.

Tornado, Cameron

When
May 13, 3:06 AM CST to 3:08 AM CST
Where
Cameron County, 0.46 mi E of Bayside to 0.89 mi E of Bayside
Rating
EF1
Path length
0.45 mi
Path width
200 yd
Deaths
1 direct, 0 indirect
Injuries
11 direct, 0 indirect
Property damage
$500,000
Reported by
Emergency Manager
Coordinates
26.080, -97.263

A rapidly-developing mini-supercell formed ahead of an approaching squall line near the Lower Texas coast just before 4 AM Saturday, May 13. The supercell spawned a quick spin-up tornado that struck the town of Laguna Heights, Texas, over a two-minute period before the circulation moved over Laguna Madre Bay and rapidly dissipated. The tornado tracked to the east-northeast after the circulation was impacted by the approaching squall line, creating a boomerang effect since the original motion of the radar couplet was to the north-northwest prior to touchdown. Winds may have reached 110 mph, the top of the EF1 scale, in a few locations but the very poor quality of construction suggests 105 mph is a better estimate.

The strongest portion of the tornado, rated EF1, flattened at least six poorly built mobile home structures, removed part of the second story of a local business, and removed the majority of roof decking on at least ten other residences and buildings. At least a half dozen ash and mesquite trees were snapped or uprooted and two wooden power poles were bent. Casualties were found in several of the demolished mobile homes. A man in his forties was killed when the home collapsed on him. Five others were injured in the same cluster of damaged homes, and two more were injured in a flattened mobile home near the shoreline of Laguna Madre Bay. Two of the injuries, in the home along the bayfront, required extended hospitalizations. Thirty-eight additional residents were displaced by the tornado and were housed at the local events center with American Red Cross assistance. In all, there was the one fatality and eleven injuries, of which two were critical head injuries. Surrounding the EF1 area, portions of roofs and shingles were removed from residences, large limbs were broken, and fences were knocked down.

The people who died

As the offices recorded each death: direct deaths were caused by the weather itself, indirect ones by something it set in motion.

EventDateAgeSexWhereKind
Tornado, Cameron2023-05-1341MaleMobile/Trailer HomeDirect

What these are

Tornado
A violently rotating column of air in contact with the ground and extending from a thunderstorm, filed with its path, width and Fujita or Enhanced Fujita rating from the damage survey.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Texas in 2023Every state in 2023This day in weather historyThe tornado archive for Texas, 2023Warnings in Texas, May 2023

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1087621.